North Carolina, 2016

Flash Flooding in North Carolina, February 7, 2016

February 7, 2016 · NWS ILM · 2 events in 1 county or zone

Powerful low pressure offshore brought flooding rains to portions of the Cape Fear Region as well as strong winds and even some very light wintry precipitation. The ground was already fairly well saturated and so 2 to 3 inches of rain was enough to cause renewed flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$115,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Powerful low pressure offshore brought flooding rains to portions of the Cape Fear Region as well as strong winds and even some very light wintry precipitation. The ground was already fairly well saturated and so 2 to 3 inches of rain was enough to cause renewed flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Feb 7, 6:03 PM EST, 27 minutes earlier.

Area forecast discussion, Feb 7, 6:03 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
603 PM EST SUN FEB 7 2016

.SYNOPSIS...
POWERFUL LOW PRESSURE WILL SLOWLY LIFT AWAY FROM THE CAROLINAS
OVERNIGHT BRINGING AN END TO WINDY AND WET CONDITIONS. WEAK HIGH
PRESSURE WILL BRIEFLY BUILD IN ON MONDAY FOLLOWED BY A COLD
FRONTAL PASSAGE MONDAY NIGHT. A DRY ARCTIC AIR MASS WILL FOLLOW
INTO MID TO LATE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 300 PM SUNDAY...POWERFUL SURFACE LOW POSITIONED ABOUT 100
MILES EAST OF CAPE FEAR PRESENTLY. RAIN...MIXED WITH SNOW AND
SLEET ACROSS THE WESTERN PERIPHERY OF THE CYCLONE WILL GRACE SE NC
AND NE SC WITH MIXED PRECIPITATION INTO EVENING BEFORE PULLING
OFFSHORE AFTER MIDNIGHT. THE DEEPENING LOW WILL MAINTAIN A TIGHTLY
PINCHED PRESSURE GRADIENT INTO EARLY EVENING AND THE WIND ADVISORY
WILL REMAIN POSTED...AS THE PUBLIC IMPACT OF POTENTIALLY DOWNED
TREES REMAINS VIABLE. ONGOING PRECIPITATION WARRANTS CONTINUATION
OF THE FLOOD WATCH AS WELL...WITH A FLOOD WARNING CURRENTLY IN
EFFECT FOR A GOOD PORTION OF SE NC. DUE TO MARGINAL TEMPERATURES
OF THE ATMOSPHERE AND RELATIVELY MILDER GROUND AND SURFACE
TEMPS...SNOW ADVISORY ACCUMULATIONS ARE NOT EXPECTED AND THUS NO
WINTER WEATHER ADVISORY IS PLANNED. COOLING SURFACE TEMPS WILL
ARRIVE IN THE PRE-DAWN HOURS AS THE MOISTURE AND CLOUDS BEGIN TO
PULL AWAY PRIOR TO DAYBREAK...MINIMUMS 30-35 DEGREES MILDEST AT
THE COAST. INTO EARLY MONDAY WINDS TO DIMINISH FROM THE WEST.&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 300 PM SUNDAY...DEEPENING LOW PRESSURE SYSTEM MOVING
ACROSS THE GREAT LAKES ON MONDAY WILL PUSH A COLD FRONT EAST
THROUGH THE CAROLINAS MONDAY NIGHT. COLUMN MOISTENS UP THROUGH
MON AFTERNOON BUT DOES NOT BECOME SATURATED AT ANY LEVEL AND
THEREFORE MAY BE TOUGH TO SQUEEZE ANY PCP OUT BUT WILL SEE AN
INCREASE IN CLOUDS. AS SHORTWAVE DIGS SOUTH LATER IN THE DAY SOME
DECENT UPPER LEVEL ENERGY WILL RIDE ACROSS OUR AREA AND ALTHOUGH
MOISTURE WILL BE LACKING THIS WILL BE THE GREATEST OPPORTUNITY FOR
ANY PCP. AS WINDS SHIFT FROM THE SW TO W ABOVE THE SFC THROUGH
LATE AFTN INTO THE EARLY EVE...ONLY SLIGHT COOLING WILL OCCUR
ABOVE THE SFC BUT FZL LEVEL STILL REMAINS AROUND 4K FT. WARMER
AIR ABOVE THE SURFACE WILL BE ERODED FURTHER AS COLD AIR CONTINUES
TO MAKE ITS WAY INTO AREA WITH COLUMN DROPPING ALMOST COMPLETELY
BELOW FREEZING JUST BEFORE DAYBREAK AS CAA INCREASES BEHIND COLD
FRONT. OVERALL WOULD NOT DISCOUNT SOME SHWRS AND POSSIBLY A BIT OF
SNOW MIXING IN BUT NOT COUNTING ON MUCH IN THE WAY OF PCP AT ALL.
PCP WATER VALUES ONLY REACH NEAR A HALF INCH. WILL CONTINUE KEEP
FORECAST ALL RAIN FOR NOW AND LOW CHC POP WITH MINIMAL QPF. TEMPS
WILL REACH UP INTO THE MID 50S ON MONDAY AND WILL DROP INTO THE
30S OVERNIGHT.

BY TUES MORNING...A SECONDARY LOW WILL DEVELOP OFF THE DELMARVA
COAST AS SHORTWAVE BEGINS TO DIG DOWN AND ROTATE ACROSS THE
SOUTHEAST. CONTINUED CAA AND POTENTIAL FOR CLOUDS EXISTS ON TUES
AND ALTHOUGH THERE IS NOT ANY PCP IN FORECAST FOR NOW...THERE MAY
BE A VERY LOW END CHC LINGERING INTO TUES AS SHORTWAVE ENERGY
CONTINUES TO RIDE AROUND BASE OF TROUGH THROUGH THE DAY. CONTINUED
CAA WILL KEEP TEMPS BELOW 50 DURING THE DAY AND DOWN INTO THE MID
20S OVERNIGHT.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 300 PM SUNDAY...VERY COLD AND WINDY FOR THE EXTENDED WITH ONLY
MINIMAL PRECIP CHANCES.

ANOMALOUS 500MB TROUGH WILL PERSIST ACROSS THE EAST...AND BE
REINFORCED THROUGH A SERIES OF VORTICITY IMPULSES AND WEAK FRONTS
THROUGH THE PERIOD. 850MB TEMPS FALL TO AS LOW AS -16C (!) ON
THURSDAY MORNING...BUT AS HAS BEEN THE FORECAST FOR SEVERAL DAYS
NOW...GUSTY WINDS WILL KEEP TEMPS FROM BOTTOMING OUT AT NIGHT DUE TO
RADIATIONAL COOLING. REGARDLESS...HIGHS WILL BE 15-20 DEGREES BELOW
NORMAL WED AND THU PEAKING ONLY AROUND 40 DEGREES...WITH LOWS IN THE
MID 20S. THESE TEMPS COMBINED WITH GUSTY WINDS WILL MAKE WIND CHILLS
FALL INTO THE TEENS AT NIGHT...AND ONLY RISE TO AROUND 30 DURING THE
AFTNS.

A BIT OF WARM/MOIST FLOW DEVELOPS FRIDAY AHEAD OF A COLD FRONT WHICH
WILL DROP SOUTH FRIDAY NIGHT. THIS WILL BRING OUR ONLY CHANCE FOR
SHOWERS DURING THE PERIOD. ATTM IT APPEARS IT WILL BE JUST A BIT TOO
WARM DURING PRECIP FOR ANY PTYPE CONCERNS...BUT IT WILL NEED TO BE
MONITORED CLOSED. HIGHS FRIDAY WILL BE THE WARMEST OF THE WEEK...BUT
STILL BE CONFINED TO THE UPR 40S TO AROUND 50...BEFORE FALLING BACK
TO VERY COLD TEMPERATURES FOR THE WEEKEND.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
AS OF 00Z...STRONG LOW PRESSURE NEARLY PARALLEL TO US AT THIS TIME.
IT WILL SLOWLY PULL NORTH AND OUT OF THE REGION. RAIN BANDS HAVE
CLEARED ALL TERMINALS EXCEPT ILM WHERE THEY WILL LAST ANOTHER COUPLE
OF HOURS OR SO. STRONG NORTH NORTHWEST WINDS WILL CONTINUE AT ILM
FOR THE NEXT 3-5 HOURS...WITH LESSER SPEEDS AT THE MYRTLES AND LIGHT
WINDS AT THE INLAND TERMINALS. MAINLY A MID CLOUD CEILING OVERNIGHT
WITH DIMINISHING WINDS. SCATTERED SKIES IN STORE WITH THE MORNING
SUNRISE. A VIGOROUS BUT SHORT LIVED VORT MAX WILL SWING THROUGH THE
REGION MONDAY AFTERNOON THAT COULD KICK OFF A FEW SHOWERS. THE AIRMASS
MAY BE COLD ENOUGH ALOFT TO SUPPORT A RAIN/SNOW SHOWERS AT THE COAST
AT THE END OF THE FORECAST PERIOD.

EXTENDED OUTLOOK...PREDOMINATELY VFR. LOW CONFIDENCE FOR RAIN/SNOW
SHOWERS FRIDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 300 PM SUNDAY...DANGEROUS MARINE CONDITIONS TO PREVAIL AS A
COASTAL STORM OFF CAPE FEAR TRACKS NE...STORM FORCE WINDS WILL
EXTEND INTO EARLY EVENING BEFORE DOWNGRADED TO A GALE OR SMALL
CRAFT ADVISORY. SEAS OF 7-13 FEET WILL GRADUALLY SUBSIDE TO 5
TO 8 FEET BY DAYBREAK MONDAY...WITH WINDS EASING TO 15-25 KT
FROM THE W. WIND DRIVEN RAIN THIS EVENING MAY REDUCE VSBYS TO
1 NM OR LESS AT TIMES...ESPECIALLY NORTH OF CAPE FEAR. FRYING
PAN SHOALS REPORTED A A PEAK GUST EARLIER TO 52 KT...MASONBORO
BUOY 5NM OFF OF WRIGHTSVILLE BEACH 52 KT AS WELL.

SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 300 PM SUNDAY...AS ONE SYSTEM EXITS TO THE NORTHEAST AND
NEXT ONE APPROACHES FROM THE NORTHWEST...WINDS WILL HAVE A CHANCE
TO DIMINISH AS THEY BACK TO THE SW EARLY MONDAY....DROPPING BELOW
15 KTS. THIS WILL BE SHORTLIVED AS LOW PRESSURE SYSTEM INTENSIFIES
TO THE NORTH DRAGGING A COLD FRONT THROUGH BY MON NIGHT. WINDS
WILL VEER TO THE WEST AND INCREASE OVER 20 KTS BY LATE AFTN AND
NEAR 30 KTS MON NIGHT AS DEEP CAA COMBINES WITH TIGHTENED GRADIENT
FLOW. WINDS WILL REMAIN 20 TO 30 KTS THROUGH TUES NIGHT AS ARCTIC
AIR CONTINUES TO ADVECT OVER THE WATERS AS POTENT LOW PRESSURE
SYSTEM CONTINUES TO MOVE SLOWLY OFF OUT OF THE AREA. THE STRONG
OFF SHORE COMPONENT TO THE SEAS WILL KEEP GREATEST SEAS OFF SHORE.
SEAS WILL INITIALLY DIMINISH TO 4 TO 6 FT AS WINDS DROP THROUGH
EARLY MONDAY AND THEN WILL BUILD AGAIN LATE MON PEAKING AROUND 4
TO 8 FT MON NIGHT AND REMAINING THIS HIGH THROUGH TUES NIGHT AND
BEYOND.

LONG TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 300 PM SUNDAY...GUSTY WESTERLY WINDS WILL PERSIST AT 20-25
KTS WITH GUSTS POSSIBLY TO GALE FORCE BEHIND A DEPARTING LOW
PRESSURE SYSTEM...BEFORE SLOWLY EASING WEDNESDAY NIGHT AND INTO
THURSDAY. WINDS THURSDAY WILL VEER TO THE NW AT 15-20 KTS...AND
THEN FALL QUICKLY AS A BRIEF RIDGE OF HIGH PRESSURE MOVES TOWARDS
THE WATERS FRIDAY. THIS HIGH PRESSURE WILL TURN WINDS TO THE SW AT
5-10 KTS BEFORE A COLD FRONT DROPS SOUTH FRIDAY NIGHT. AN SCA WILL
LIKELY BE IN PLACE ALL OF WEDNESDAY (OR POSSIBLY A GALE WARNING)
FOR THE WINDS AND SEAS OF 4-8 FT...LOWER NEAR SHORE. SEAS THEN
FALL QUICKLY THURSDAY TO 2-4 FT...AND THEN JUST 1-2 FT ON FRIDAY

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...FLOOD WATCH UNTIL 10 PM EST THIS EVENING FOR SCZ053>056.
     WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR SCZ053>056.
NC...FLOOD WATCH UNTIL 10 PM EST THIS EVENING FOR NCZ099-105>110.
     WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR NCZ105>110.
MARINE...STORM WARNING UNTIL 10 PM EST THIS EVENING FOR AMZ250-252-254-
     256.

&&

NEAR TERM...MJC
SHORT TERM...RGZ
LONG TERM...JDW
AVIATION...43
Hazardous weather outlook, Feb 7, 6:11 PM EST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
611 PM EST SUN FEB 7 2016

NCZ087-096-SCZ017-023-024-032-033-039-053>056-082315-
ROBESON-BLADEN-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
611 PM EST SUN FEB 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ105>110-082315-
INLAND PENDER-COASTAL PENDER-INLAND NEW HANOVER-COASTAL NEW HANOVER-
INLAND BRUNSWICK-COASTAL BRUNSWICK-
611 PM EST SUN FEB 7 2016

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
...FLOOD WATCH IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ099-082315-
COLUMBUS-
611 PM EST SUN FEB 7 2016

...FLOOD WATCH IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-082315-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
611 PM EST SUN FEB 7 2016

...STORM WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Feb 7, 3:36 PM EST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
336 PM EST SUN FEB 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     SNOW             LUMBERTON               34.63N  79.01W
02/07/2016  E0.0 INCH        ROBESON            NC   PUBLIC

            VIDEO OF SNOW IN LUMBERTON.

&&

EVENT NUMBER ILM1600022

43
Special weather statement, Feb 7, 3:40 PM EST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
340 PM EST SUN FEB 7 2016

NCZ087-096-SCZ024-032-033-039-053-072215-
BLADEN-ROBESON-INLAND HORRY-DILLON-FLORENCE-MARION-WILLIAMSBURG-
340 PM EST SUN FEB 7 2016

...A WINTRY MIX WILL AFFECT NORTHWESTERN BLADEN...ROBESON...
NORTHWESTERN HORRY...MARION...DILLON...NORTHEASTERN WILLIAMSBURG AND
FLORENCE COUNTIES...

AT 338 PM EST...AN AREA OF MIXED PRECIPITATION WAS ALONG AND EAST OF
INTERSTATE 95 FROM LUMBERTON TO FLORENCE. THIS MIXED PRECIPITATION
MAY GRADUALLY CHANGEOVER TO SNOW THROUGH THIS EVENING...ESPECIALLY
DURING TIMES OF HEAVIER PRECIPITATION.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS WINTRY MIX.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...LUMBERTON...MARION...DILLON...LAKE CITY...MULLINS...RED SPRINGS...
PEMBROKE...FAIRMONT...MAXTON...TIMMONSVILLE...ST. PAULS...JOHNSONVILLE...
LATTA...PAMPLICO...ROWLAND...QUINBY...LAKE VIEW...HEMINGWAY AND SELLERS.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 20 BETWEEN MILE MARKERS 140 AND 141.
 INTERSTATE 74 BETWEEN MILE MARKERS 191 AND 214.
 INTERSTATE 95 IN SOUTH CAROLINA BETWEEN MILE MARKERS 148 AND 166...
AND BETWEEN MILE MARKERS 168 AND 198.
 INTERSTATE 95 IN NORTH CAROLINA BETWEEN MILE MARKERS 1 AND 38.
 US ROUTE 74 BETWEEN MILE MARKERS 365 AND 374.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONDITIONS CAN DETERIORATE RAPIDLY IN WINTER WEATHER SITUATIONS.
SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING.

LAT...LON 3490 7894 3484 7890 3485 7861 3446 7890
      3444 7896 3431 7907 3427 7904 3353 7957
      3396 7996 3400 7990 3409 8006 3425 7981
      3425 7976 3430 7973 3430 7963 3464 7946
      3477 7933 3484 7935 3483 7919 3495 7903
TIME...MOT...LOC 2038Z 000DEG 30KT 3442 7900

JDW
Local storm report, Feb 7, 3:56 PM EST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
356 PM EST SUN FEB 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     FLOOD            3 S SUPPLY              33.98N  78.28W
02/07/2016                   BRUNSWICK          NC   PUBLIC

            FLOODING REPORTED IN THE EDGAR WOOD COMMUNITY IN
            SUPPLY.

&&

EVENT NUMBER ILM1600023

43
Local storm report, Feb 7, 4:20 PM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
420 PM EST SUN FEB 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLOOD            5 WSW ST. HELENA        34.50N  78.00W
02/07/2016                   PENDER             NC   PUBLIC

            SIGNIFICANT FLOODING ALONG FENNEL TOWN ROAD.

&&

EVENT NUMBER ILM1600024

WEISS
Local storm report, Feb 7, 5:27 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
527 PM EST SUN FEB 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLOOD            1 E OAK ISLAND          33.92N  78.16W
02/07/2016                   BRUNSWICK          NC   PUBLIC

            SEVERAL STREETS ON OAK ISLAND UNDER 3-6 INCHES OF WATER

&&

EVENT NUMBER ILM1600025

WEISS
Local storm report, Feb 7, 6:28 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
628 PM EST SUN FEB 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     FLOOD            SOUTHPORT               33.92N  78.02W
02/07/2016                   BRUNSWICK          NC   PUBLIC

            MANY ROADS WITH STANDING WATER AROUND SOUTHPORT

&&

EVENT NUMBER ILM1600026

WEISS

The radar

The Morehead City radar (KMHX), 77 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Pender

When
February 7, 6:30 PM EST to 8:30 PM EST
Where
Pender County, 1.12 mi ESE of Vista to 1.08 mi ESE of Vista
Cause
Heavy Rain
Property damage
$25,000
Reported by
Public
Coordinates
34.427, -77.601

One to two feet of flood waters was backing up toward homes on Kingfisher Lane.

Flash Flood, Pender

When
February 7, 6:48 PM EST to 8:48 PM EST
Where
Pender County, 1.51 mi SW of New Topsail Beach to 1.52 mi ESE of Sloop Pt
Cause
Heavy Rain
Property damage
$90,000
Reported by
Law Enforcement
Coordinates
34.362, -77.635

Numerous roads were reported flooded and some impassable, from Topsail Beach to Surf City.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 621337, 621338.